Tennessee, 2008

Tornadoes and Hail in Tennessee, May 2, 2008

May 2, 2008 · NWS OHX · 6 events in 2 counties and zones

Isolated severe weather activity started in the western part of Middle Tennessee Friday evening. The activity became tornadic early Saturday morning on May 3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$170,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated severe weather activity started in the western part of Middle Tennessee Friday evening. The activity became tornadic early Saturday morning on May 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 2, 1:37 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 2, 1:37 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT FRI MAY 2 2008

.SHORT TERM...(THRU SUN NITE)
CURRENT...MORE CONVECTION THAN EXPECTED TODAY AS H5 IMPULSES MOVE
NE ACROSS AREA. SOME SMALL HAIL REPORTED. TEMPS IN UPPER 60S TO
LOWER 70S.

CONVECTION NOW SHOWING UP OVER WRN TN (WITH NUMEROUS SEVERE INCLUDING
TORNADO) COULD MAKE ITS WAY INTO FAR W THIS EVE...BUT EXPECT MAIN
SQLLN TONITE NW PORTIONS AROUND 06Z...BNA (AND MOST LIKELY WEAKENING)
AROUND 08Z OR 09Z...AND APPROACHING PLATEAU 12Z. SPC HAS SLITE
RISK ALL BUT PLATEAU AND ADJACENT COUNTIES AND HAVE ACCEPTED. MAIN
RISK WILL BE DAMAGING WINDS AND HAIL BUT ISOLATED TORNADOES NOT
OUT OF QUESTION.

SPC HAS GONE WITH SLITE RISK ALL BUT NW SECTIONS FOR TOMORROW
AFTERNOON WITH MAIN FRONT. HAVE ACCEPTED THIS AS WELL...BUT
MIDNITE SHIFT CAN ADDRESS FOR ZONE INCLUSION.

AFTER FRONT...ANOTHER GOOD COOL-DOWN WITH LOTS OF CLEAR SKIES SUN
AND SUN NITE.

.LONG TERM...
CLEAR SKIES AND FAIRLY COOL (ESPECIALLY AT NITE) MON INTO TUE WITH
SOME WEAK RETURN FLOW BY TUE. TUE NITE AND WED SOME WAA CONVECTION
POSSIBLE...THAN A SOUTHERN STREAM SYSTEM COULD MOVE ACROSS THU
INTO THU NITE.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      61  73  46  68 /  80  40  10   0
CLARKSVILLE    58  70  42  67 /  80  30  10   0
CROSSVILLE     60  70  44  64 /  50  70  10   0
COLUMBIA       62  72  47  69 /  80  40  10   0
LAWRENCEBURG   62  71  47  70 /  80  30  10   0
WAVERLY        60  71  44  69 /  80  30  10   0
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, May 2, 9:38 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT FRI MAY 2 2008

TNZ005>009-022>030-056>062-075-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
1038 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT MAY BRING A ROUND OF SEVERE WEATHER TO MIDDLE
TENNESSEE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE EAST INTO
WEST MIDDLE TENNESSEE AROUND MIDNIGHT...AND INTO THE METRO NASHVILLE
LATE. THE MAIN WEATHER HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON
WHEN THE MAIN FRONT PUSHES THROUGH. THIS WILL LIKLEY NOT BE A
PROBLE FOR THE NORTHWEST SECTIONS. AGAIN...LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TNZ010-011-031>034-063>066-077>080-031030-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
1038 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON WHEN
THE MAIN FRONT PUSHES THROUGH. AGAIN...LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Special weather statement, May 2, 11:02 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1202 PM CDT FRI MAY 2 2008

TNZ027-059-021815-
DAVIDSON-WILLIAMSON-
INCLUDING THE CITIES OF...NASHVILLE...FRANKLIN...BRENTWOOD
1202 PM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT FOR DAVIDSON COUNTY INCLUDING NASHVILLE
METRO AREA...

AT NOON...A STRONG THUNDERSTORM...POSSIBLY CONTAINING PEA SIZE HAIL...
AND WIND GUSTS TO 40 MPH WAS LOCATED NEAR BELLEVUE IN SOUTHWEST
DAVIDSON COUNTY. THIS STORM WILL MOVE NORTHEAST AND INTO THE DOWNTOWN
AREA BY 1210 PM CDT.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH. STAY AWAY FROM WINDOWS.

BOY
Special weather statement, May 2, 11:42 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT FRI MAY 2 2008

TNZ027-021845-
DAVIDSON-
INCLUDING THE CITY OF...NASHVILLE
1242 PM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN AND NORTHERN DAVIDSON
COUNTY...

A STRONG THUNDERSTORM IS MOVING THROUGH WESTERN DAVIDSON COUNTY
AT 1240 PM CDT. THIS STORM MAY PRODUCE WIND GUSTS TO 40 MPH ALONG
WITH PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

THE STORM WILL PASS THROUGH THE WESTERN PART OF METRO NASHVILLE...
WHITES CREEK...INTO THE GOODLETTSVILLE AREA THROUGH 1255 PM CDT.

BOYD
Special weather statement, May 2, 1:13 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT FRI MAY 2 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-022115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
213 PM CDT FRI MAY 2 2008

...SHOWERS AND THUNDERSTORMS DIMINSHING IN MIDDLE TENNESSEE...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DECREASED IN
NUMBER IN MIDDLE TENNESSEE SINCE 1 PM CDT. AT 145 PM CDT...MOST
OF THE THUNDERSTORM ACTIVITY WAS CONFINED TO NORTHEASTERN MIDDLE
TENNESSEE...AROUND CARTHAGE...HARTSVILLE...AND LAFAYETTE. SHOWERS
EXTENDED SOUTH FROM THIS AREA TO NEAR THE ALABAMA BORDER. MOVEMENT
REMAINS NORTHEAST AT 40 MPH.

ALL EYES WILL BE WATCHING THE SEVERE THUNDERSTORM ACTIVITY
IN AREAS TO OUR WEST. A NEW TORNADO WATCH HAS JUST BEEN ISSUED
THAT INCLUDES ALL OF WEST TENNESSEE UNTIL 8 PM CDT.

SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES...ARE EXPECTED IN MIDDLE TENNESSEE IN THE OVERNIGHT
HOURS...MAINLY AFTER MIDNIGHT. HOWEVER...A FEW STORMS COULD BECOME
SEVERE ALONG AND NEAR THE TENNESSEE RIVER DURING THE EVENING.

ALTHOUGH THE THREAT FOR TORNADOES IS NOT AS GREAT IN MIDDLE TENNESSEE
AS IT IS TO OUR WEST...AREA RESIDENTS ARE ADVISED TO...ONCE AGAIN..
CHECK PREPARENESS PLANS. YOU SHOULD KNOW WHERE TO GO IN THE EVENT
A TORNADO WARNING IS ISSUED FOR YOUR AREA. PLAN AHEAD AND KEEP A
BATTERY POWERED FLASHLIGHT HANDY...JUST IN CASE THE POWER GOES OUT.
AVOID BEING CAUGHT OUTSIDE DURING SEVERE WEATHER...AND...REMEMBER...
NEVER TRY AND OUT RUN A TORNADO IN YOUR CAR. ONE OF THE SAFEST
PLACES TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
SUBSTANTIAL STRUCTURE...PREFERABLY UNDER GROUND.

TONIGHT...WOULD BE A GOOD NIGHT TO KEEP A NOAA WEATHER RADAR WITH AN
ALARM FEATURE NEAR YOUR BED. IT JUST MIGHT SAVE YOUR LIFE.

BOYD
Local storm report, May 2, 4:07 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     15 SSW CAMDEN           35.86N 88.21W
05/02/2008                   BENTON             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON HIGHWAY 192 AND KELLY RD.
            PUBLIC OBSERVED A FUNNEL CLOUD.

&&

ORCHANIAN
Local storm report, May 2, 4:07 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     12 SSW CAMDEN           35.86N 88.21W
05/02/2008                   BENTON             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON HIGHWAY 192 AND KELLY RD.
            PUBLIC OBSERVED A FUNNEL CLOUD.

&&

CORRECTED FOR DISTANBCE FROM CAMDEN.
ORCHANIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 2, 4:55 PM CST to 5:02 PM CST
Where
Benton County, 0.39 mi ENE of Holladay to 2.34 mi NNW of Mc Illwain
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.873, -88.144

Benton County EMA said a tree fell on a trailer home at 7020 Highway 192 near Holladay. Trees were down along Sorghum Road toward U.S. Highway 641.

Tornado, Montgomery

When
May 2, 10:57 PM CST to 10:58 PM CST
Where
Montgomery County, 2.27 mi WNW of Shiloh to 1.93 mi WNW of Shiloh
Rating
EF1
Path length
0.71 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.377, -87.540

The tornado struck at 3675 Possum Hollow Rd. The tornado snapped trees, and the trees were lying in different directions. Two very large trees were uprooted behind the house.

Tornado, Montgomery

When
May 2, 11:00 PM CST to 11:01 PM CST
Where
Montgomery County, 2.07 mi NW of Shiloh to 2.15 mi NW of Shiloh
Rating
EF1
Path length
0.2 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.389, -87.529

A mobile home was tore apart at 4160 Tarsus Road in Palmyra, TN. The mobile home was blown off its base and hurled across the road. Trees were snapped.

Tornado, Montgomery

When
May 2, 11:05 PM CST to 11:06 PM CST
Where
Montgomery County, 1.81 mi WSW of Palmyra to 1.41 mi W of Palmyra
Rating
EF1
Path length
0.49 mi
Path width
50 yd
Injuries
3 direct, 0 indirect
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.422, -87.511

The tornado rolled a mobile home across the road on Harris Circle. Numerous trees were snapped. There were 3 minor injuries from folks inside the mobile home.

Tornado, Montgomery

When
May 2, 11:10 PM CST to 11:11 PM CST
Where
Montgomery County, 0.34 mi NE of Cumberland Hgts to 0.63 mi NE of Cumberland Hgts
Rating
EF1
Path length
0.29 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.503, -87.375

A pavilion was destroyed at the Montgomery County Fairgrounds, which is about 2 miles south-southwest of downtown Clarksville. Telephone poles were snapped in half. A wooden utility pole was leaning.

There was damage to the bleachers at the fairgrounds.

Fairground bleachers were deemed unsafe and closed by Clarksville Park and Recreation officials.

Fencing was blown away along the top bleachers.

Clarksville Park and Recreation officials said that there were cracks in the bleacher's cinder block supports. They also found that portions of the structure had moved at least 2 inches by the tornado.

Hail, Montgomery

When
May 2, 11:15 PM CST
Where
Montgomery County, 6 mi N of Clarksville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.617, -87.350

Golf ball size hail reported at I-24 and Highway 104.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyThe tornado archive for Tennessee, 2008Warnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95068, 95074, 95079, 95080, 95088, 95071.